January 1986

Cardiac Dysrhythmias Associated With Ophthalmic Atropine

Author Affiliations

From the Divisions of Internal Medicine (Drs Merli, Weitz, Martin, McClay, Adler, and Fellin) and Cardiology (Dr Weitz), Department of Medicine, Thomas Jefferson University Hospital, and the Department of Anesthesiology, Wills Eye Hospital (Dr Libonati), Philadelphia.

Arch Intern Med. 1986;146(1):45-47. doi:10.1001/archinte.1986.00360130055006

• Atropine sulfate, a mydriatic and cycloplegic agent, is frequently used in patients undergoing glaucoma surgery. Trabeculectomy with peripheral iridectomy is the most common glaucoma surgery performed to decrease intraocular pressure and preserve vision. Systemic absorption of ophthalmic atropine does occur and may result in toxic and adverse side effects. Cardiac dysrhythmias are one of the major adverse reactions. This case study reviews three patients who had a trabeculectomy for glaucoma and received ophthalmic atropine. One patient received both systemic and ocular atropine. Two patients developed atrial fibrillation and one a supraventricular tachycardia. Two patients required admission to a cardiac intensive care unit for management of the dysrhythmia and a third reverted to normal sinus rhythm spontaneously. The cardiac effects of ophthalmic atropine should be considered in the preoperative and postoperative assessment of patients with dysrhythmias.

(Arch Intern Med 1986;146:45-47)